Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tiredness and Starting Therapy
Nov 18, 2003

Dear Dr:

I was treatment naive until I started meds about 5 weeks ago. Meds are kaletra, viread and emtriva. Neg 3-2002 (and each year before that dating to 1986), pos 3-2003. Vl at 200-400K, tested over several months from March-August 2003. Tcells went down to 250 as of 8-03 (first test in March were at 350). Started meds 9-22. I am feeling tired a great deal. It is not a depressed tired--I have been there for years and have been on meds for years. I exercise daily--have for years. Am in very good shape and quit drinking and drugs (including cigs) back in 1985. 47 year old male. Is it common for people to feel tired on the meds? Is it just an adjustment to the meds that will pass? (I know about anemia possibility and will have that checked.) I know that whenever I have taken new meds in past (like anti-depressents or flagel or pennicilin) I usually feel like crap for several weeks and then get over it. I know you cannot tell me if that is the cause, but is it a common or reported syptom of the meds that is known to pass?

Also, do you know any good hiv/id docs in San Diego? I have seen three of those recommended by UCSD--and who advertise in gay papers, etc. They have all been terribly dissapointing. It is amazing, but, for example, they give out meds w/o explaining why they chose them as if they are handing out minor medications, they forget to order resistance tests (or insist they are worthless or unreliable even though I had a neg test less than 2 years ago), they tell me they do not think it is worth it to order a cholesteral test before starting kaletra (contrary to guidelines by the manufacturor--I insisted on lipids panel after discovering it was suggested, this was 2-3 weeks after beginning treatment), latest doc. never told me about fat distribution problems assoc. with kaletra, put me on kaletra w/o explaining it was a short term plan (until I called and asked about the lipo problems), then I find out that this approach is untested in studies and not recommended by four docs on this site, my prior doctor (the one who thought resistance test was worthless, contrary to CDC guidlines) recommended a regimen that doctors on here said was untested; the docs seem to be in a hurry when I visit; my current doctor could not remember if I had been on treatment before just as he was about to recomended the kaletra; he had recommended kaletra, viread and emtriva at a prior appt. but was about to recommend something else until I asked about the prior meds recomendation, then he said, "oh yeah, let's do that one." It's incredible to me that doctors can treat this illness so lightly!! I am looking for a good doctor--who explains the pros and cons of each approach and is fully aware of what is tested and what is not. I even told the current doctor that I wanted a doctor who allowed me to take part in decisions. But I later feel into trap of trusting w/o asking until adter the appointment was over. The doctors on here, like you, sound great, but I have yet to find one here in San Diego! I have BS PPO which costs me 360 per month. I do not feel I am getting my money's worth. I went back to UCSD referral service for more names. Have to start interviewing docs again! Going through this process is causing me a lot of stess I do not need. I prefer to have a gay doctor, but like I said the three who advertise in the gay papers and organixations have been a huge dissapointment. I notice none of the doctors on here on the Body.com seem to ever give recommendations for other docs. They refer people to the local univiversity or aids org. Well I have tried that and am running out of options. Do I have to drive to LA to get a good doctor? If I do, I will! Any thoughts or suggestions? Kevin

Response from Dr. Frascino

Hi Kevin,

First off yes, almost all HIV meds can cause some degree of fatigue. And yes, drug related fatigue (as well as other annoying side effects) can be transient. If possible, try to give it 4-6 weeks. If a particular side effect has not resolved or at least subsided significantly by that time, chances are that side effect is not transient.

Of course, there are many other potential causes for your fatigue in the setting of HIV disease. And often multiple causes may be at play simultaneously.

Common causes include:

1.Inadequate rest, sleep, diet, and/or exercise. I'm glad you're exercising regularly, and have given up drugs, booze, and cigarettes. That's an excellent start. Now, how's your diet and sleep patterns?

2.Psychological causes. Yes, I know you don't think depression is the cause, but you also mention this search for a competent, compassionate HIV specialist is "causing a lot of stress." Stress and anxiety, as well as depression, can cause fatigue. Also, there is an adjustment reaction to finding out your are HIV-positive and having to start medications. So don't completely rule out psychological causes possibly contributing to the problem, OK?

3.Unrecognized infections. Most opportunistic infections don't become a problem until the T-cell count falls below 200, but more routine infections, like chronic sinusitis, could cause fatigue.

4.Hormonal problems. Low testosterone (hypogonadism) is very common in those of us that are "virally enhanced." This is easily checked by measuring your blood testosterone level. Other hormonal problems to consider include low production of thyroid hormone and adrenal insufficiency.

5.Anemia is a frequently overlooked problem. I'm glad you're scheduled to have this checked out. Treatment would depend on the cause.

6.Medication side effects. Not only those related to your new HIV meds, but also those related to other prescription and non-prescription medications, herbs, and supplements. You also need to watch for drug-drug interactions.

Your frustrating search for a competent and compassionate HIV specialist is an all-to-common complaint that we hear frequently. Unfortunately, none of my personal friends is currently working in your area. The American Academy of HIV Medicine (www.aahivm.org) does have a website for referrals. However, I strongly suggest you continue to interview qualified HIV specialist until you find one whom you can work with. It's essential!

Good luck Kevin. Things will get better. I'm quite confident of that.

Dr. Bob


Previous
Help! Im tired.
Next
Just curious, since I am wondering about STIs?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement